Warning: Declaration of titlemenuwalker::start_el(&$output, $item, $depth, $args) should be compatible with Walker_Nav_Menu::start_el(&$output, $item, $depth = 0, $args = NULL, $id = 0) in /home/diabet41/public_html/wp-content/themes/frailespatique/functions.php on line 0

Warning: Declaration of kohette_combomenu_walker::start_el(&$output, $category, $depth, $args) should be compatible with Walker_Category::start_el(&$output, $category, $depth = 0, $args = Array, $id = 0) in /home/diabet41/public_html/wp-content/themes/frailespatique/widgets/kohette-combo-menu.php on line 0
The management of low blood sugar (hypoglycemia) | Diabetes Daily Post
Understanding The Management of Low Blood Sugar (hypoglycemia)

The management of low blood sugar (hypoglycemia)

What is hypoglycemia?

12Most patients with diabetes know that having high blood sugar over time can hurt your kidneys, eyes, and heart. But what happens when you consistently have low blood sugar(hypoglycemia)? According to the American Diabetes Association (ADA), hypoglycemia is a condition where blood sugar levels are abnormally low, usually below 70 mg/dL Patients that experience frequent low blood sugar levels have a higher risk of dying than those who don’t. It is imperative to avoid and prevent low blood sugar reactions. But in case you every have a reaction, you need to be aware of the signs and symptoms of hypoglycemia so that it can be treated immediately and correctly.

Signs and symptoms

Common signs and symptoms to look for include milder symptoms such as palpitations, sweating, tremor, and mood changes. More severe symptoms are loss of consciousness, seizures, and death. Long term, continued episodes of hypoglycemia may lead to memory problems and cardiovascular complications (heart attacks/strokes) as well.

Causes of hypoglycemia

A common cause of hypoglycemia is due to diabetes medicines. This could be medications that are taken orally (by mouth), such as pills, or insulin (injected) in patients with type 1 or type 2 diabetes. Other causes while taking medications include skipping meals, exercise without consuming enough calories, and not lowering your medication doses after weight loss. Children, adolescents or adults who inject multiple doses of insulin every day,are at the highest risk of experiencing a hypoglycemic reaction. It can be a challenge to find the correct insulin dose for children who have inconsistent eating patterns, various levels of activity, and lack the ability to tell an adult if they feel symptoms of low blood sugar. It is critical for a caregiver to be able detect a child’s change in mood. For example, a loss of temper in a child may be a sign of hypoglycemia.

Treatment of hypoglycemia

Patients with diabetes and their families need to know how to manage and treat low blood sugar reactions. If you think you are experiencing hypoglycemia, check your blood sugar. If your blood sugar is low (< 70mg/dL), the ADA recommends following the “rule of 15” as a guide for treatment (Table 1). This means, eat or drink something with 15 – 20 grams of carbohydrates, such as 2 tablespoons of raisins, 4 ounces of juice, 5 hard candies, glucose gel or 3-4 glucose tablets, wait for 15 minutes then recheck you blood sugar. If your blood sugar is still low, eat or drink another 15 grams of carbohydrates and check your blood sugar again after another 15 minutes. Hypoglycemia can be scary and this causes many people to over-treat themselves when their blood sugar is low. But remember the rule of 15. You need to give your body time to absorb the sugar before you will start to feel better. If you feel symptoms of a low blood sugar reaction but do not have a glucometer and cannot check your blood sugar you should treat using the rule of 15 anyway. It is safer to treat than not to treat. If you are feeling low and it is time for a meal, you should go ahead and eat. Try to avoid treating your blood sugars with candy bars, ice cream, and cookies. These types of foods have a mixture of fat and protein, in addition to sugar. Fats and proteins need more time than sugars to be broken down and absorbed into the blood stream. It will take too long to raise your blood sugar levels.

If you experience low blood sugar and can’t swallow or you are unconscious you will need a glucagon injection. You need a prescription for this. It is a good idea if you inject insulin to treat your diabetes to make sure you have one available. It is critical that your family members or people you live with know how to use this injection. If you can’t treat yourself, this is a serious emergency. Someone should inject the glucagon and call 911. Lastly, wearing a medical identification bracelet can help healthcare providers be aware of your diabetes and other medical conditions in case you are unable to provide them that information .

(Table 1.)
American Diabetes Association Recommendations for Patients Experiencing Hypoglycemia – The Rule of 15
• Check your blood sugar if you feel it is low
• If it is below 70 mg/dL, follow the rule of 15
• Eat or drink something with 15 – 20 grams of carbohydrates
• Ex. 2 tablespoons of raisins, 4 ounces of juice, 5 hard candies, glucose gel or 3-4 glucose tablets
• Wait for 15 minutes then recheck your blood sugar
• If it is still low, eat another 15 grams of carbs and check your blood sugar again after another 15 minutes
• Be sure to wait and give your body time to absorb the sugar before you start to feel better
• If you are feeling low, and it is time for a meal, go ahead and eat. Avoid treating with candy bars, ice cream and dairy. These take longer to bring your blood sugar back up.

Prevention of Hypoglycemia

Preventing low blood sugars is as important as knowing how to treat them. Missed or irregular meals while taking diabetes medicines is a common reason for episodes of severe hypoglycemia . To avoid missing meals, plan ahead. Pack a snack or lunch to bring with you if you know that you have a busy day ahead or are traveling long distances. Adjusting your schedule even a little to assure you eat regularly is important. This will help prevent hypoglycemia. Exercise is important to help control weight, as well as blood sugar. Exercise, especially if you skip meals or don’t eat enough lowers your blood sugars. This is a great thing to help your diabetes. But if you are taking medications, especially insulin, sometimes they need to be adjusted when you exercise to reduce your risk of having hypoglycemia. Check your blood sugar before you exercise to make sure it isn’t too low and make sure you haven’t skipped a meal. Drinking too much alcohol can also lead to hypoglycemia. Your liver helps regulate your blood sugars to prevent low blood sugar reactions. If you drink too much alcohol, your liver will not work well to release glucose to prevent hypoglycemia. This can occur even many hours after consuming alcohol. Limit your alcohol to no more than 2 or fewer drinks per day for men and 1 drink or less for women. One drink is considered to be 12 ounces of beer, 5 ounces of wine, or 1 ½ ounce of distilled spirits .

Summary

Low blood sugar reactions can be a frightening event that can lead to serious consequences. It is critical that you and your family members know the signs and symptoms as well as how to prevent and treat hypoglycemia. Self-monitoring of blood sugar with a glucometer is a key tool you have for identification of low blood sugars and quick treatment. If you have frequent low blood sugar reactions, speak to your health care provider as you may need a medication adjustment.

This article is brought to you by our guest writers:
Amee D. Mistry, PharmD Associate Professor of Pharmacy Practice MCPHS University – Boston Walgreens Patient Care Center #2669, Waltham, MA and Jennifer D. Goldman-Levine, PharmD, CDE, BC-ADM, FCCP, Professor of Pharmacy Practice, MCPHS University-Boston, Clinical Pharmacist, Well Life, Salem, MA

No comments

You must be logged in to post a comment.

Global Translator